Abstract 18810: Intralipid as Novel Antidote for Verapamil Poisoning
Background: Intralipid, a component of parenteral nutrition, consists of a fat emulsion of soy bean oil, egg phospholipids and glycerin. Case reports suggest that Intralipid may reverse the hypotension caused by acute overdoses of lipophilic drugs such as verapamil, but the mechanism of Intralipid action is not known.
Methods and Results: We investigated the effect of Intralipid in vitro using isolated ventricular myocytes and in one patient with an acute verapamil overdose. Application of 0.5 vol% Intralipid significantly improved myocyte shortening and Ca2+ transients (CaT) in the presence of 10 µM verapamil (mean increase in CaT 61±9 %, n=12, p<0.001). In voltage-clamped myocytes, addition of Intralipid to external solution containing 5 µM verapamil almost completely recovered L-type Ca2+ currents (ICa, see Figure). The effect was concentration-dependent, with significant ICa recovery achieved at Intralipid concentrations as low as 0.03 vol% (ICa 15±4.7 % recovery, n=7, p<0.05). Intralipid application had no effect on ICa in absence of verapamil. GC/MS verapamil assays showed that addition of 0.03, 0.1 and 0.5 vol% Intralipid decreased the free verapamil concentration of experimental buffer solutions containing 5 µM verapamil by 95%, 99% and 99.5%, respectively. Higher concentrations of Intralipid resulted in undetectable levels of free verapamil. In a patient with acute verapamil overdose and severe hypotension refractory to standard therapy, 500 ml of 20 vol% Intralipid emulsion was administered as intravenous bolus during cardiopulmonary resuscitation. Approximately 10–15 minutes after the start of the Intralipid infusion the patient became normotensive and suffered no sequelae.
Conclusions: Intralipid emulsion efficiently decreases free verapamil concentrations and reverses verapamil-induced Ca2+ channel block. Rapid intravenous administration of Intralipid may be an effective antidote for hypotension caused by acute verapamil poisoning.
- © 2010 by American Heart Association, Inc.